Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 238, NWS Wichita, KS

July 7, 20165 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2016, 11:12 PM CDT for 5 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 11:12 PM CDT (04:12 UTC)
Expired
Jul 8, 2016, 12:00 AM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 149 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3276 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS53 KICT 080412
SVRICT
KSC001-099-125-133-205-080500-
/O.NEW.KICT.SV.W.0238.160708T0412Z-160708T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
  NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
  WILSON COUNTY IN SOUTHEASTERN KANSAS...
  NORTHWESTERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...
  SOUTH CENTRAL ALLEN COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL MIDNIGHT CDT

* AT 1110 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES NORTHEAST OF CHANUTE TO 6 MILES NORTHEAST OF
  ALTOONA TO NEAR FREDONIA...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...CHANUTE...NEODESHA...FREDONIA...CHERRYVALE...ERIE...
  ST. PAUL...THAYER...ALTOONA...ELK CITY...GALESBURG...SYCAMORE...
  NEW ALBANY...EARLTON...PARSONS TRI CITY AIRPORT...BUXTON...
  LAKE PARSONS...ELK CITY LAKE...DENNIS AND ELK CITY STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3756 9511 3726 9550 3719 9596 3757 9596
      3764 9557 3780 9538
TIME...MOT...LOC 0410Z 351DEG 14KT 3773 9538 3757 9556 3752 9587 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
2 follow-up statements
621 
WWUS53 KICT 080439
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT THU JUL 7 2016

KSC001-099-125-133-205-080500-
/O.CON.KICT.SV.W.0238.000000T0000Z-160708T0500Z/
MONTGOMERY KS-NEOSHO KS-WILSON KS-LABETTE KS-ALLEN KS-
1139 PM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN MONTGOMERY...NEOSHO...WILSON...NORTHWESTERN LABETTE AND
SOUTH CENTRAL ALLEN COUNTIES...

AT 1138 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ERIE TO GALESBURG TO NEODESHA...MOVING SOUTHEAST
AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...CHANUTE...NEODESHA...FREDONIA...CHERRYVALE...ERIE...
ST. PAUL...THAYER...ALTOONA...ELK CITY...GALESBURG...SYCAMORE...
NEW ALBANY...EARLTON...PARSONS TRI CITY AIRPORT...BUXTON...
LAKE PARSONS...ELK CITY LAKE...DENNIS AND ELK CITY STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3756 9511 3726 9550 3719 9596 3757 9596
      3764 9557 3780 9538
TIME...MOT...LOC 0438Z 299DEG 33KT 3761 9519 3745 9537 3741 9568 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
584 
WWUS53 KICT 080455
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT THU JUL 7 2016

KSC001-099-125-133-205-080504-
/O.EXP.KICT.SV.W.0238.000000T0000Z-160708T0500Z/
MONTGOMERY KS-NEOSHO KS-WILSON KS-LABETTE KS-ALLEN KS-
1155 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY...
NEOSHO...WILSON...NORTHWESTERN LABETTE AND SOUTH CENTRAL ALLEN
COUNTIES WILL EXPIRE AT 1200 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN KANSAS.

LAT...LON 3756 9511 3726 9550 3719 9596 3757 9596
      3764 9557 3780 9538
TIME...MOT...LOC 0453Z 351DEG 14KT 3761 9519 3745 9537 3741 9568 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:58 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 6:58 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu Jul 7 2016

Low confidence forecast. Models have been struggling with
outflow/convective trends of late, and given synoptic pattern,
see little change in predictability beyond about the first period.
Some small chance for storms this afternoon/evening in southeast
KS, but based on current observations/trends, thinking cap will
hold. Current thinking is cumulus field on satellite extending from
Northwest to Southeast KS may portend the track of storms
tonight. Thinking high plains storms will eventually develop
somewhere in Northwest KS near/after sunset, then track southeast
during the night along rich moisture axis. Will trend pops that
way. This will result in extensive clouds/precipitation lingering
on Friday across forecast area, and trended temperatures down a
bit. That said, if storms do not develop overnight, chances for
strong-severe storms increases ahead of surface boundary in the
afternoon. Given uncertainty in precipitation and resultant
temperatures tomorrow, opted not to extend heat advisory at this
time. Beyond that, the entire forecast will hinge on amount/extent
of convection and location of ouflow boundaries. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu Jul 7 2016

Little change in extended forecast with front potentially hung up
somewhere in the forecast area by both GFS/ECMWF taken at face
value. However similar to the short term, predictibilty in timing
of shortwaves moving through mainly zonal flow and resultant mcs
is low. Clouds/precipitation will have significant impact on
temperatures as well, with some days warmer/some cooler than
initialization grids. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 656 PM CDT Thu Jul 7 2016

Expecting mainly VFR conditions overnight into early Fri with main
concerns being nocturnal convective chances. Still could have an
very small chance of an isolated storm along a weak outflow boundary
to the north of KCNU in ern KS, but this chance looks too small to
mention in the KCNU Taf.

Will keep an eye on convective trends to the west of the forecast
area, either in NW KS or SW KS. If convection in either location can
grow upscale overnight, this convection will drift east-southeast
overnight, potentially impacting portions of Central and South
Central KS. Not alot of confidence in either area growing upscale,
but think the better chance appears to be over South Central KS as
SW KS convection will be fed by increasing low level moisture
transport into SW KS.  So will go with a VCTS for both the KGBD and
KHUT Tafs late tonight after 10z/Fri. Could see some of this shower
activity linger across South Central KS into Fri morning, so will
include a VCSH for KICT as well.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  91  71  90 /  20  40  40  30
Hutchinson      72  89  70  89 /  30  40  40  30
Newton          72  89  70  87 /  20  40  50  40
ElDorado        73  90  71  86 /  20  40  50  40
Winfield-KWLD   74  92  72  91 /  20  40  50  40
Russell         69  89  68  91 /  40  40  50  20
Great Bend      70  89  69  91 /  40  40  40  20
Salina          72  92  71  89 /  30  30  50  30
McPherson       71  89  69  88 /  30  40  50  30
Coffeyville     75  93  72  88 /  10  40  50  50
Chanute         74  92  72  86 /  10  30  50  50
Iola            74  91  72  84 /  10  30  50  50
Parsons-KPPF    74  92  73  85 /  10  40  50  50

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening for KSZ049>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KETCHAM
Hazardous weather outlook, Jul 7, 9:23 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT THU JUL 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
923 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS AND THE
FLLINT HILLS THROUGH MIDNIGHT. THE STRONGEST STORMS MAY PRODUCE
GOLFBALL SIZE HAIL, 70 MPH WINDS AND EVEN A TORNADO OR TWO.

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

THERE IS A SMALL CHANCE OF STORMS OVERNIGHT. IF STORMS DO
DEVELOP...THERE IS A GOOD CHANCE THAT THEY WILL SEVERE. GOLFBALL
OR LARGER HAIL...60 TO 70 MPH WINDS AND VERY HEAVY RAIN WILL ALL
BE POSSIBLE. IF STORMS DEVELOP...TIMING WOULD MOST LIKELY BE
BETWEEN MIDNIGHT AND DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS
THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH
UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE
WEATHER THREAT.

HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

PH/KETCHAM

In the hours before

Local storm report, Jul 7, 8:57 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TORNADO          7 NNW THRALL            38.11N 96.37W
07/07/2016                   CHASE              KS   STORM CHASER

            BRIEF TOUCHDOWN OF 15 SECONDS WAS REPORTED.

&&

VJP
Local storm report, Jul 7, 9:29 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             3 NNE CASSODAY          38.08N 96.62W
07/07/2016  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DIME TO QUARTER SIZED HAIL ON
            KANSAS TURNPIKE MILE MARKER 95.

&&

VJP
Local storm report, Jul 7, 9:34 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          13 NW EUREKA            37.96N 96.46W
07/07/2016                   GREENWOOD          KS   TRAINED SPOTTER

            DELAYED REPORT FROM A TRAINED SPOTTER OF A BRIEF
            TOUCHDOWN. LOCATION IS BASED ON RADAR ROTATION.

&&

VJP
Local storm report, Jul 7, 9:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TORNADO          1 N EUREKA              37.84N 96.29W
07/07/2016                   GREENWOOD          KS   EMERGENCY MNGR

            TRANSFORMERS ARCHING AND POWER FLASHES ON THE NORTH SIDE
            OF TOWN.

&&

BDK
Local storm report, Jul 7, 10:01 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TORNADO          EUREKA                  37.82N 96.29W
07/07/2016                   GREENWOOD          KS   LAW ENFORCEMENT

            REPORT OF DAMAGE IN NORTHERN EUREKA OF ROOFS OFF OF HOMES
            AND OTHER DEBRIS. TIME IS BASED ON OTHER REPORTS.

&&

VJP
Local storm report, Jul 7, 10:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TORNADO          2 W COYVILLE            37.69N 95.93W
07/07/2016                   WILSON             KS   FIRE DEPT/RESCUE

            RURAL FIRE DEPARTMENT REPORTED A BRIEF TORNADO.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:31 PM CDTSpecial Weather StatementICTGreenwood29 min
Jul 7, 8:40 PM CDTTornado WarningICTChase, Greenwood50 min
Jul 7, 9:06 PM CDTTornado WarningICTButler, Greenwood39 min
Jul 7, 9:34 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood56 min
Jul 7, 9:44 PM CDTTornado Warning Tornado observedICTElk, Greenwood46 min
Jul 7, 10:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
Jul 7, 10:27 PM CDTTornado WarningICTElk, Greenwood, Wilson, Woodson48 min
Jul 7, 11:02 PM CDTSevere Thunderstorm WarningICTAllen, Neosho43 min
Jul 8, 12:15 AM CDTAreal Flood WarningICTGreenwood, Wilson, Woodson9 hr
Jul 8, 2:58 AM CDTSpecial Weather StatementICTNeosho32 min
Jul 8, 3:29 AM CDTSevere Thunderstorm WarningICTLabette, Neosho17 min
Jul 8, 5:08 AM CDTSpecial Weather StatementICTSumner37 min
Jul 8, 5:14 AM CDTSevere Thunderstorm WarningICTHarper, Sumner46 min
Jul 8, 5:30 AM CDTSevere Thunderstorm WarningICTCowley, Sumner34 min
Jul 8, 5:40 AM CDTSpecial Weather StatementICTSedgwick35 min
Jul 8, 6:08 AM CDTSpecial Weather StatementICTCowley22 min
Jul 8, 7:14 AM CDTSpecial Weather StatementICTCowley31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.